Virginia, 2004

Heavy Snow in Virginia, February 26, 2004

February 26, 2004 · NWS MRX · 5 events in 5 counties and zones

5 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 26, 10:00 AM EST, 2 hours earlier.

Area forecast discussion, Feb 26, 10:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EST THU FEB 26 2004

.DISCUSSION...BAND OF MODERATE TO OCCASIONALLY HEAVY SNOW HAS SET UP
OVER EAST CENTRAL TENNESSEE INTO NORTHEAST TENNESSEE. ACCUMULATIONS
UP TO 3.5 INCHES HAVE BEEN REPORTED WITHIN THIS BAND. EXPECT THIS
BAND TO CONTINUE TO SLOWLY SHIFT NORTHWARD THROUGH THE AFTERNOON.
WITH LITTLE IN THE WAY OF RADAR ECHOS APPROACHING BEHIND THE BAND
AND WITH TEMPS GENERALLY ABOVE FREEZING...WILL ALLOW
ADVISORIES/WARNINGS TO EXPIRE AT NOON FOR THE SOUTHERN TIER. WILL
CONTINUE WARNINGS FOR THE REST OF THE FORECAST AREA HOWEVER. NO
OTHER CHANGES PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   37  32  48  32 / 100  30  10   5
KNOXVILLE, TN     35  28  42  29 / 100  40  30  10
BRISTOL, TN       34  27  40  23 /  90  60  40  10
OAK RIDGE, TN     36  31  44  29 / 100  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...

NC...NONE.

TN...HEAVY SNOW WARNING UNTIL 4 PM EST TODAY FOR THE CENTRAL
VALLEY...CENTRAL MOUNTAINS AND NORTHERN PLATEAU.

HEAVY SNOW WARNING UNTIL 7 PM EST TODAY FOR THEN NORTHERN VALLEY AS
WELL AS JOHNSON AND SOUTHEAST CARTER COUNTIES.

VA...HEAVY SNOW WARNING UNTIL 7 PM EST TODAY.

&&
Hazardous weather outlook, Feb 26, 5:45 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EST THU FEB 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-271100-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
545 AM EST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LOW PRESSURE SYSTEM WILL SWING THROUGH TO OUR SOUTH TODAY...
SPREADING A MIX OF PRECIPITATION ACROSS THE REGION.  HEAVY SNOWFALL
ACCUMULATIONS OF 4 TO 7 INCHES WILL BE POSSIBLE OVER MANY
LOCATIONS...6 TO 12 INCHES ARE POSSIBLE ACROSS THE HIGHER
ELEVATIONS.  LESSER AMOUNTS OF NEAR 2 INCHES ARE EXPECTED OVER
SOUTHERN ZONES.  HEAVY SNOW WARNINGS AND WINTER WEATHER ADVISORIES
ARE IN EFFECT ACROSS THE ENTIRE AREA. SEE MEMWSWMRX FOR DETAILS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY FOR SNOWFALL REPORTS.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 26, 12:00 PM EST to 11:00 PM EST
Where
Lee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

3-6 INCHES OF SNOW

Heavy Snow, Russell

When
February 26, 12:00 PM EST to 11:00 PM EST
Where
Russell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 26, 12:00 PM EST to 11:00 PM EST
Where
Scott forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Heavy Snow, Washington / Bristol

When
February 26, 12:00 PM EST to 11:00 PM EST
Where
Washington / Bristol forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Heavy Snow, Wise / Norton

When
February 26, 12:00 PM EST to 11:00 PM EST
Where
Wise / Norton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385981, 5385982, 5385983, 5385984, 5385985.